Buspar (Buspirone) For Postpartum Depression And Anxiety

The pharmacist discusses the use of Buspar (buspirone) for postpartum depression and anxiety.

Question

I've been having postpartum issues like anxiety/depression. The doctor has put me on Buspar (buspirone). I am also taking Vistaril. In addition, I am taking something similar to Benadryl when needed (Wal-Dram). Even if friends are coming over I get anxious and it’s really hard to get in a car. What advice can you give me about anything else to take or does it just take time on the buspirone?

Asked by Dolly On Jul 09, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Jul 14, 2018

PostpartumI would caution you against taking any additional medications (prescription or over-the-counter) or dietary supplements for the treatment of the anxiety/postpartum depression you are experiencing without first consulting with your doctor. Below, we discuss Buspar and various other options you mentioned in your inquiry.


What Is Buspar (Buspirone)?

Buspirone is an anti-anxiety medication with similar effectiveness to benzodiazepines (BZDs), but it doesn't work immediately like BZDs do. BZDs are the medications a lot of people think of when they think 'anti-anxiety,' -- drugs like Xanax, Valium, Ativan, and Klonopin. Because of the way they work, BZDs have an anti-anxiety effect very quickly after taking them, and so can be used on an "as needed" basis for heightened anxiety and panic attacks. However, they can also cause heavy sedation, mental impairment, memory loss, and dependence with continued use.


Buspar For Anxiety/Postpartum

Buspirone is more akin to, but not the same as, commonly prescribed antidepressants called selective serotonin reuptake inhibitors, or SSRIs. These include medications like Celexa, Lexapro, Paxil, Prozac, etc. In fact, SSRIs are considered the first-line therapy for both major depressive and generalized anxiety disorders.


Buspirone is a second-line therapy reserved for patients who experience intolerable side effects or interactions with SSRIs and similar medications, or with preferred second-line therapies like benzodiazepines. These side effects can include excessive sedation or mental impairment, dizziness, nausea, and sexual dysfunction, among others. Buspirone may also be used in breast-feeding patients who are concerned about the possible effects of benzodiazepines on their nursing child.


Unfortunately, there isn't really any research as far as the effectiveness of buspirone specifically for treating postpartum anxiety, and it has only been demonstrated to be about as effective as benzos like diazepam in patients diagnosed with generalized anxiety disorder. But that doesn't necessarily mean it isn't effective for other forms of anxiety. After digging through a number of blogs and forums, it appears to be used for postpartum anxiety/depression with moderate frequency and mixed results, with women taking buspirone as an add-on to an SSRI experiencing better results. 


Effects Of Buspar

While buspirone is relatively well-tolerated compared to benzodiazepines, it can cause significant dizziness, nausea, and headache. These effects tend to fade with continued use, and may be lessened with slow dose increases. It does have a delayed onset of clinical activity similar to SSRIs; initial effects may not be seen for 2-4 weeks, and it may take up to 8 weeks to reach peak clinical effect.


Buspirone has to be taken consistently for any effect to be had, which for some people may mean multiple daily doses. Make sure you take this medication exactly as your doctor prescribed. If you aren't clear on those instructions, I encourage you to consult your doctor or pharmacist to help clarify.


Additional Information

Wal-Dram II contains meclizine, an anti-dizziness and motion sickness preventing drug that may be helpful if you experience dizziness as a side effect, or if you get motion-sickness on car rides (which I know gives me anxiety). It sounds like it's working well for you.


If after another week or two you are still experiencing anxiety that interferes with your day-to-day life, you should contact your doctor to discuss. I always encourage open, consistent, and frequent communication with your doctor as one of the best ways to improve the quality of care you receive. Your doctor can't act on information they don't have, so it's important that you let them know (politely) when you are still experiencing issues despite your current treatment. This doesn't have to only be at office visits either...don't be afraid to give the office a call so you can talk to your doctor or leave a message for them. 

About the Pharmacist

Dr. Randall Higgins Pharm.D

Randall is a Doctor of Pharmacy and drug information specialist. His experience as a pharmacist has taken him from retail to specialty infusion and intrathecal pump management. His interests include pain management (particularly non-opioid), substance abuse, addiction and chemical dependency, and drug/non-drug approaches to these areas. He's also extremely interested in finding better ways to provide people with information on complex and often confusing healthcare topics in a way they can understand and relate to.

Comments

Recent Questions